RSS

What Would You Do? Prescription Drugs in the Classroom

28 Apr

Students abuse prescription drugsOn Tuesday morning, Lakeshia (not her real name) came to school a little bit high, not on recreational drugs but on her mother’s very powerful anti-seizure medication. She believed her friends would think she was adventurous and daring for experimenting with her mother’s medication, though she had no intention of telling them the pills had come from the family medicine cabinet. By the time she got to homeroom, she was feeling a pretty good buzz from the two pills she had already taken, so she took two more in front of them just to prove they were real. She then proceeded to hand out more pills to her friends.

Fortunately for me, I was not her substitute that morning; Mr. Dickinson was. Mr. Dickinson is an old pro at teaching with more than twenty years experience. He immediately recognized the signs of drug use in Lakeshia and began making plans to help her. He sent word to the teacher in the next room that he needed help (she was on her planning period and therefore had not students at the time) and asked her to watch his students while he personally walked Lakeshia to the clinic. By this time, Lakeshia’s behavior was markedly erratic, and Mr. Dickinson was worried she might have a meltdown before he could get her to the clinic. Actually, the meltdown came right after they arrived at the clinic.

student prescription drugs The drug Lakeshia had overdosed on can cause dizziness, decreased attention span, slowness of thinking and extreme irritability in children. As soon as Lakeshia, entered the clinic she completely lost control of her wits and bolted out the door, through the double doors of the front office off school property and into the woods nearby. The school nurse, normally a quiet and reserved woman, bolted after her along with Mr. Dickinson, the principal and several others. They did not try to apprehend her, but kept an eye on her until the police could get their and use the Baker Act to get her the medical attention she required.

I heard about this incident at the end of the day as I was checking out from my sub assignment down the hall. I had heard none of the commotion, but was certainly glad this had not happened in my classroom. I was also glad to have heard how Mr. Dickinson had handled the situation so I would know what to do in the future. From this incident I have gathered the following general rules to keep handy should I face something similar:

  • Know the signs of drug use. Glassy eyes, slurred speech and erratic behavior are but a few of the possible signs of drug use, depending on what drugs they are taking. The main thing to notice is whether there behavior is significantly different from normal. This may be a challenge for a sub, but you can usually get some input from the other students if you ask properly.
  • Don’t leave your students unattended. You are legally responsible for providing supervision over the students in your care. Leaving a classroom, even in an emergency is inviting serious risk and a possible lawsuit.
  • You can’t send someone who is mentally of physically impaired to the office alone. Mr. Dickinson’s choice to escort Lakeshia to the clinic was the right choice and may have saved her from serious harm. If she had been sent to the office alone, it is possible she would never been seen leaving the school. No telling what may have happened in that case.

Think this won’t happen to you? The DEA says that prescription drugs are abused more that heroin, LSD, cocaine, meth and other drugs combined. Of the students surveyed, 25% admitted to abusing prescriptions drugs at least once. Chances are very good that at some point in your teaching career you are likely to have to face this monster. Taking note of your school’s policies and developing a game plan could save you a painful lawsuit, and, more importantly, may safe the life of a child in your care.

Note: While this story is based on real events, many of the details have been changedor omitted to protect the privacy of those involved. The story is told as a cautionary tale with the hope that it will inform others and help them prepare in case something similar happens in their classroom.

photo credit: ep_jhu via photopin cc

photo credit: Thomas Leuthard via photopin cc

Advertisements
 
Leave a comment

Posted by on April 28, 2013 in Education

 

Tags: , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: